|Cause of low WBC, Bactrim?
Aug 29, 2014
Hi Dr. Young,
Thanks for taking my question in advance. I was recently diagnosed and started treatment for HIV. I was originally diagnosed in April with a 90,000 viral load and a CD4 count of 20. I was immediately put on Bactrim as a PCP preventative and later in June started Stribild. I just received my first labs back since starting my haart and my viral load is now undetectable and my CD4's are up to 87. The CD4% went from 3 up to 6, however my WBC count dropped from 4.0 to 3.2 and is considered out of range. I am concerned about that drop. All my white blood cell categories are in range besides the CD4's it is just the count that is low. My concern is that the decrease in WBC is suppressing my immunity recovery. What could be causing this, could it be the Bactrim? I have read that it can have that effect. Should I be concerned, are these dire numbers? Should I possibly discuss an alternate PCP med with my doctor? I have my appt in a couple weeks but I wanted to run this by you until then. Hopefully alleviate a bit of my anxiety.
| Response from Dr. Young
Hello D and thanks for posting.
There are many things that can cause low WBC counts among positives- including HIV, other infections, medications side effect/toxicity or normal variation in levels.
First, it certainly seems that you're on the right path, with numbers recovering from very advanced immune disease: VL undetectable; CD4 fast on the rise.
The WBC values are lower, but quite possibly within the range of normal fluctuations. This could in part be related to medications like Bactrim which could decrease circulating WBCs somewhat, but at this level (and assuming that other WBC subtypes, like neutrophils) are within normal percentages, I'd simply continue onward with what you and your healthcare provider are doing. Do know that once your CD4 count is above 200, you can safely stop the Bactrim prophylaxis.
Hope that helps and good health to you, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.